Hail, Richland
- When
- June 30, 2:45 PM MST
- Where
- Richland County, 7 mi WNW of Enid
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.739, -104.919
Strong supercells formed over the region, producing large hail, damaging winds, funnel clouds and at least one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong supercells formed over the region, producing large hail, damaging winds, funnel clouds and at least one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 2:35 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 335 PM MDT TUE JUN 30 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WEAK SHORTWAVE MOVING ENE ACROSS OUR AREA TODAY HAS BEEN SETTING OFF ISOLATED...CONVECTON...WHICH EASILY STARTED EARLY IN THE VERY UNSTABLE AIR. THIS CAN BE A SIGNIFICANT NEGATIVE FACTOR FOR SEVERE TSTORMS THOUGH...AS IN BLOWING ITSELF OUT EARLY WHEN THE AIRMASS IS TOO UNSTABLE AND NO CAP. THIS HAS SLOWED THINGS DOWN TODAY AS SHOWN BY THE MORNING INVERSION YET ON SPECIAL 18Z KGGW SOUNDING...ALSO SHOWING NOT AS UNSTABLE OF AIR AS THE 12Z SOUNDING HAD INDICATED. CONDITIONS STILL FAVORABLE THOUGH FOR ISOLATED SEVERE TSTORMS IN AT LEAST THE E HALF OF CWA YET...AND NOW GETTING CLOSE TO BECOMING SEVERE ON A FEW STORMS. ALTHOUGH SHORTWAVES ARE WEAK...FAVORABLE AREA REMAINS AHEAD OF SURFACE LOW AND ACCOMPANYING DRY LINE. THE AIR OVER OUR SE IS VERY UNSTABLE WITH PRECIP WATER UP TO 1.2 INCHES...AND INCREASING 0-6KM SHEAR...LIFTED INDEXES TO -8 AND CAPES TO 3000 J/KG. LATER TONIGHT...A COLD FRONT WILL MOVE SE ACROSS THE AREA STARTING TO BRING IN COOLER AND LESS UNSTABLE AIR. COOL ADVECTION CONTINUES WED...WITH AROUND 20 KT WIND AT 850 MB AT MID-DAY...SO WIND SPEEDS MAY APPROACH LAKE WIND ADVISORY CRITERIA. THE LARGE SCALE PATTERN HAS THE UPPER LOW OVER W CANADA SLOWLY MOVING E WITH MAIN UPPER DYNAMICS REMAINING N IN CANADA AS WELL...JUST A FEW ISOLATED TSTORMS INTO NE MT WED. LOOKS A LITTLE COOL FOR THE PATTERN...WENT CLOSER TO MAV HIGHS. A PIECE OF SURFACE PACIFIC HIGH MOVES E ACROSS S CANADA THU WITH MINOR RIDGING ALOFT. THIS WILL GIVE SUNNY WEATHER AND WINDS ON THE LIGHT SIDES AS MOVES E ACROSS E CANADA. SIMONSEN .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST THIS PERIOD AS LATEST ROUND OF COMPUTER MODELS HAVE MORE OR LESS HELD COURSE FROM PREVIOUS. ZONAL FLOW ALOFT THURSDAY NIGHT BEGINS TO VEER MORE NORTHWEST FRIDAY IN RESPONSE TO A BUILDING UPPER RIDGE OVER THE WEST COAST. THIS UPPER RIDGE THEN MAKES ITS WAY EAST INTO WESTERN MONTANA BY SATURDAY NIGHT AND EASTERN MONTANA BY SUNDAY AFTERNOON. AS THE RIDGE MOVES EAST ACROSS MONTANA IT CONTINUES TO SHARPEN IN RESPONSE TO ANOTHER TROF DIGGING SOUTH ALONG THE WEST COAST. THIS DIGGING OF THE TROF AND SHARPENING OF THE RIDGE SLOWS THE PATTERN AS AN OMEGA BLOCK TAKES SHAPE OVER NORTH AMERICA. THUS IT STILL APPEARS EASTERN MONTANA SHOULD BE MORE OR LESS STILL UNDER THIS UPPER RIDGING FOR MONDAY...AND PERHAPS EVEN TUESDAY DEPENDING ON HOW AMPLIFIED THE PATTERN GETS. FOR NOW WILL KEEP THINGS DRY THRU THE EXTENDED PERIOD AND ALLOW SUBSEQUENT SHIFTS TO MONITOR THE POTENTIAL FOR STORMS NEXT TUESDAY OR WEDNESDAY AS WE WILL AT SOME POINT AROUND THAT TIME SEE THE RIDGE AXIS MOVE INTO THE DAKOTAS BRINGING A RETURN TO SOUTHWEST FLOW ALOFT ACROSS THE AREA. SURFACE PATTERN FOR MOST OF THE EXTENDED LOOKS PRETTY UNREMARKABLE EXCEPT FOR SUNDAY AND MONDAY WHERE IT APPEARS HIGH PRESSURE OVER THE DAKOTAS AND LOW PRESSURE OVER CENTRAL MONTANA WILL SET UP A NICE EASTERLY GRADIENT ACROSS THE AREA. && .AVIATION... VFR CONDITIONS MAINLY. HOWEVER...ISOLATED THUNDERSTORMS THIS EVENING ARE POSSIBLE. SOME OF THESE STORMS MAY BECOME VERY STRONG TO SEVERE. THUS SHOULD A STORM COME CLOSE TO OR DIRECTLY AFFECT A TAF SITE...CONDITIONS AS LOW AS IFR COULD BE HAD FOR A TIME. ADDITIONALLY...VARIABLE AND GUSTY WINDS CAN BE EXPECTED AWAY FROM STORMS DUE TO POTENTIAL OUTFLOW BOUNDARIES. AN EAST SOUTHEAST WIND GENERALLY AT 10-15 KT SHOULD PREVAIL TONIGHT GDV AND SDY WITH LIGHT AND VARIABLE WINDS FOR OLF AND GGW. GAH && .FIRE WEATHER... UNUSUALLY DRY WEATHER FOR THE PAST FEW WEEKS...PARTICULARLY IN ZONES 119...120...121...AND THE WARMER THAN NORMAL THE PAST FEW DAYS...HAS CAUSED INCREASED CONCERN FOR FIRE WEATHER CONDITIONS. FOR THE MOST PART...WINDS AND RELATIVE HUMIDITIES WILL NOT QUITE COMBINE TO REACH CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THOUGH. THE STRONG WINDS POSSIBLE WITH SOME OF THESE STORMS WILL BE A CONCERN THOUGH...WITH ANY LIGHTNING FIRES THAT THEY MAY START...OR ANY OTHER FIRES THAT EXIST. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 535 FOR PORTIONS OF NORTHEAST MONTANA INCLUDING DAWSON...ROOSEVELT...PRAIRIE...SHERIDAN...RICHLAND AND WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 344 PM MDT TUE JUN 30 2009 MTZ016>027-059>062-012145- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 344 PM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND GUSTY WINDS ARE POSSIBLE THIS EVENING ACROSS EXTREME NORTHEASTERN MONTANA. A COLD FRONT MOVING THROUGH THE REGION WILL COMBINE WITH AN UPPER LEVEL SHORT WAVE TO CAUSE THE STORMS. LIGHTNING WILL ALSO BE A CONCERN AS VERY DRY FUELS WITH LITTLE RAINFALL COULD CAUSE SOME FIRE STARTS. ANY FIRES SHOULD BE REPORTED TO 911. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS GLASGOW USING THE 800 NUMBER SPOTTER REPORTING LINE THEY HAVE BEEN GIVEN.
The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
11 hail, 4 thunderstorm wind, 4 heavy rain, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Trained spotter reported several funnel clouds to his east.
Pea to penny-sized hail was reported. Winds were estimated at around 30 mph.
Initial wind gust was from the west-northwest. Straight line wind damage, or a macroburst was the cause of the damage in Sidney. Power was out for several hours in the Sidney area as power lines were broken by fallen trees and branches. The majority of the damage appears to be with uprooted and snapped evergreen trees, although some cottonwoods and poplars were also damaged. A storage building was destroyed just north of Sidney. A window was ripped out of its frame at 405 pm on the east side of town.
Very high winds led to under reported rainfall in gages. Several observers in the area reported two to four inches of rain. Minor street flooding occurred in town as leaves and branches clogged drains. The airport AWOS reported 1.84 inches.
Wind gust from the east.
Spotters reported several short lived funnel clouds.
Report of Quarter-size hail at 1638 (reported by spotter) and at at 1640 (reported by County Official). Golfball size hail occurred at 1640 (reported by spotter).
Spotter reported two inches of rainfall.
The hail ranged from pea to golfball-size. There were several supercellular storms that moved over the area back to back and there were no real breaks between the hailstorms during the entire time period.
Blew over BBQ grill.
Spotters reported 1.0 to 1.5 inches.
Two reports of one inch hail occurred with this storm.
Hailstorm moved southeast, dropping up to golfball-size hail.
Spotter received 1.1 inches of rain.
A storm chasing tour group witnessed a tornado for 3 minutes before it dissipated. It was in open country and eventually became rain-wrapped. Tornado times are based on video of the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyThe tornado archive for Montana, 2009Warnings in Montana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185118, 172166, 172162, 172167, 168929, 172164, 172168, 172163, 168930, 172171, 172172, 184426, 172175, 172420, 184176, 185274, 184431, 172416, 184429, 169020, 172421, 185331.